Call Us Today! 804-477-1630

Medications that cause hearing loss and other side effects.

Medications that damage your hearing are remarkably common. From tinnitus medicines that stop the ringing in the ears to drugs that may cause loss of hearing, discover which of them has an impact on your ears.

Medications Can Influence Your Hearing

The United States makes up about half of the $500 billion dollar pharmaceutical industry. Are you buying over the counter medications? Or perhaps your doctor has prescribed you with some form of medication. All medications have risks, and even though risks and side effects might be mentioned in the paperwork, no one ever thinks they’ll be impacted. So it’s worthwhile to point out that some medications raise the chance of hearing loss. But on the plus side, some medicines, including tinnitus treatments, can in fact, help your hearing. But how do you know which drugs are safe and which are the medications will be hazardous? But if you get prescribed with a drug that is recognized to cause loss of hearing, what do you do? A little insight on the subject can go a long way.

1. Over-the-Counter Painkillers That Damage Your Hearing

The fact that such a common thing could cause hearing loss. Researchers examined the kind of painkillers, frequency and time frame along with hearing loss frequency. This link is backed by a number of studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something surprising. Ongoing, daily use of over-the-counter painkillers impairs hearing. Regular use is defined as 2 or more times per week. People who suffer with chronic pain commonly take these types of medicines at least this frequently. Using too much aspirin at once could lead to temporary loss of hearing, which might become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be shocked to find the one with the strongest link. The drug generally known as acetaminophen was the culprit. For men under 50 hearing loss risk nearly doubled if they were using this drug to deal with chronic pain. Just for the record, prescription painkillers aren’t any better. Hearing loss might be caused by the following:

  • Methadone
  • Fentinol
  • Oxycodone

It’s not clear specifically what causes this hearing loss. The nerves in the inner ear that pick up sound could be destroyed by the reduction of blood flow possibly triggered by these drugs. That’s why extended use of these medications could lead to permanent loss of hearing.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics will be relatively safe if used as directed. But the kind of antibiotic known as Aminoglycoside may increase hearing loss. Human studies haven’t yet yielded solid data because they are in the early stages. But there have been a few individuals who appear to have developed hearing loss after taking them. Results from animal-testing are persuasive enough. There could be something to be worried about as indicated by the medical community. Mice that were fed these antibiotics, over a period of time, ultimately lost their hearing for good, every single time. The following conditions are generally treated with Aminoglycoside antibiotics:

  • Cystic fibrosis
  • Tuberculosis (TB)
  • Bacterial meningitis
  • Some other respiratory diseases

More prolonged conditions are managed over a longer time period with these. Pneumonia and children’s ear infection were, until very recently, typically treated by Neomycin. Concerns over side effects in the past decade have led doctors to prescribe different options. Why certain antibiotics play a role in hearing loss still demands more research. It appears that lasting harm may be caused when these drugs create inflammation of the inner ear.

3. How Quinine Impacts Your Ears

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is utilized to manage malaria and has also been used to help people who suffer from restless leg syndrome while also being the key ingredient in tonic that gives the drink its bitter taste. While research that investigates the correlation between hearing loss an quinine aren’t that widespread. Reversible hearing loss has been observed in some malaria patients.

4. Your Hearing Can be Damaged by Chemo Drugs

When you have to deal with chemo, you know there will be side-effects. Attempting to kill cancer cells, doctors are filling the body with toxins. These toxins can’t usually tell the difference between normal cells and cancer. Some of the drugs that are being looked at are:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

Unfortunately, chemo-induced loss of hearing is a required trade off when battling cancer. While you’re going through chemo, a hearing care expert may be able to help you monitor your hearing. Or you may want to find out if there are any recommendations we can make that might help in your individual circumstance.

5. Loop Diuretics and Hearing Loss

You could be taking diuretics to help regulate the balance of fluids in your body. As with any attempt to manage something with medication, you can take it too far in one direction, which can dehydrate the body. This can cause salt vs water ratios to become too high in the body, causing swelling. Although it’s generally temporary, this can cause hearing loss. But if the imbalance is allowed to go on or keeps happening, loss of hearing could be permanent. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen long term loss of hearing. Lasix is the most well known loop diuretic, so if you’ve been prescribed this medication, you should consult your doctor regarding any side effects that may happen when combined with other drugs you’re using.

What to Do If You’re Taking Medications That Could Cause Loss of Hearing

Never discontinue using a drug that has been prescribed by a doctor without speaking with your doctor first. Note all of the medications you use and then talk to your doctor. You can ask your doctor if there might be an alternative to any drugs that cause hearing loss. You can also make lifestyle changes to cut down on your need for medications. You can get on a healthier path, in certain situations, with small modifications to your diet and some exercise. Your immune system can be reinforced while pain and water retention can also be reduced with these alterations. If you are or have ever used these ototoxic medications, you should schedule an appointment to get your hearing examined as soon as possible. Loss of hearing can progress quite slowly, which makes it less noticeable at first. But don’t be mistaken: it can impact your health and happiness in ways you may not recognize, and catching it early gives you more possibilities for treatment.